Rod Stewart Was Hooked on Steroids | The Fix
facebook twitter RSS
HOT TOPICS: Alcoholism  Addiction  AA  Cocaine  Heroin

Rod Stewart Was Hooked on Steroids

The rocker reveals how he got addicted to the 'roids he took to help his voice, sparking some "typical diva" behavior.

Image: 

Rod's got his groove back. Photo via

By May Wilkerson

10/08/12

| Share

In his new autobiography, British rocker Rod Stewart details how he became addicted to steroids in the '90s, after medicating pain caused by singing. In the late '80s, his throat pain got so severe that "I’d walk around feeling as though I’d been gargling barbed wire," he recalls. He began taking prednisone in response, and by 1991 had "graduated to a cocktail of drugs in a syringe which I’d inject before a show, normally into my hand." He says the drugs were responsible for aggressive "typical diva" behavior—and also caused him to gain weight and develop bloated, "hamster-like" cheeks. But it wasn't until a medical emergency occurred that he finally got help. "While I was on stage, my stomach lining ruptured and I started bleeding internally. Then I began to hallucinate..." the Stewart recalls. "The next thing I knew, the insurance company’s doctor was tending to me." The "Maggie May" singer now uses an ear monitor to help him hear his own voice, which he credits for the recovery of his throat—and his career. If it wasn't for this technology, he believes: "I would have been finished as a live performer 20 years ago."

Rehabilitation Directories

Most Popular
Sober Living
Not So Sexy: Tales From a Relapser’s Bed

In darker periods, I would sleep with some guy in the hopes of making him love me. It would work for a couple of months here and there, but I could only keep ‘sloppy drunk girl’ at bay for so long.

the fix tv